Alert archive / Missouri / River Flood Warnings in 2018

River Flood Warning 42, NWS Kansas City, MO

September 6, 2018Buchanan County, Missouri

NWS Kansas City, MO issued this river flood warning at Sep 6, 2018, 1:20 PM CDT for Buchanan County, Missouri. It took effect at Sep 6, 2018, 6:49 PM CDT. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Sep 6, 2018, 1:20 PM CDT (18:20 UTC)
In effect from
Sep 6, 2018, 6:49 PM CDT
Expired
Sep 7, 2018, 10:05 AM CDT
In force
15 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

County Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 97 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Platte River near Agency (AGYM7). The gauge peaked at 22.49 ft at Sep 6, 2018, 11:00 PM CDT.

actionminormoderate15202509/0609/0709/08
Action stage
15 ft
Minor stage
20 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06820500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

583 
WGUS43 KEAX 061820
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
120 PM CDT Thu Sep 6 2018

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Platte River near Agency affecting Buchanan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC021-071819-
/O.NEW.KEAX.FL.W.0042.180907T0100Z-180908T1600Z/
/AGYM7.1.ER.180907T0100Z.180907T0600Z.180907T1600Z.NO/
120 PM CDT Thu Sep 6 2018

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Platte River near Agency.
* from this evening to Saturday morning.
* At 12:30 PM Thursday the stage was 18.0 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 20.5 feet by early Friday morning. The river will fall
  below flood stage by late Friday morning.
* At 20.0 feet...Low-lying areas east of Agency begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Platte River
  Agency          20   18.0   Thu 12 PM   20.5 early Friday morning
     
&&
  
LAT...LON 3977 9480 3977 9471 3951 9464 3941 9464 3941 9472

  

$$
2 follow-up statements
589 
WGUS83 KEAX 062350
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
650 PM CDT Thu Sep 6 2018

...The Flood Warning continues for the following rivers in 
Missouri...

  Platte River near Agency affecting Buchanan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC021-072349-
/O.EXT.KEAX.FL.W.0042.180906T2349Z-180908T1822Z/
/AGYM7.1.ER.180906T2000Z.180907T0600Z.180907T1822Z.NO/
650 PM CDT Thu Sep 6 2018

The Flood Warning continues for
  The Platte River near Agency.
* until Saturday afternoon.
* At  6:30 PM Thursday the stage was 21.8 feet.
* Flood stage is 20.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 22.2 feet by 
  early Friday morning. The river will fall below flood stage early 
  Friday afternoon.
* At 20.0 feet...Low-lying areas east of Agency begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Platte River
  Agency          20   21.8   Thu 06 PM   22.2 early Friday morning
     
&&
  
LAT...LON 3977 9480 3977 9471 3951 9464 3941 9464 3941 9472

  

$$

Kurtz
633 
WGUS83 KEAX 071505
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1005 AM CDT Fri Sep 7 2018

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Platte River near Agency affecting Buchanan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC021-071535-
/O.CAN.KEAX.FL.W.0042.000000T0000Z-180908T1822Z/
/AGYM7.1.ER.180906T2000Z.180907T0415Z.180907T1258Z.NO/
1005 AM CDT Fri Sep 7 2018

The Flood Warning is cancelled for
  The Platte River near Agency.
* At  9:30 AM Friday the stage was 19.2 feet.
* Flood stage is 20.0 feet.
* Fell below flood stage at  7:58 AM Friday.
* Forecast...The river will continue to fall to 14.7 feet by Saturday
  morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Platte River
  Agency          20   19.2   Fri 09 AM   18.8 this afternoon
     
&&
  
LAT...LON 3977 9480 3977 9471 3951 9464 3941 9464 3941 9472

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Sep 6, 12:43 PM CDT, 37 minutes earlier.

Area forecast discussion, Sep 6, 12:43 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1243 PM CDT Thu Sep 6 2018

.Discussion...
Issued at 411 AM CDT THU SEP 6 2018

An analysis of current water vapor and layered precipitable water
imagery continue to indicate two stead streams of moisture
converging over our area from the Gulf of Mexico and eastern Pacific
Ocean. This atmospheric river coupled with a stalled frontal
boundary and approaching remnants of Tropical Storm Gordon will all
combine to create a potentially dangerous flooding situation tonight
through late Saturday.

Current radar trends indicate a low level convergent boundary over
central MO oriented SW to NE. Training showers and isolated
thunderstorms along this boundary have produced a band of 2 to 4"
over central Missouri which resulted in multiple Flood Advisories to
be issued. The forcing for this boundary will weaken as the low
level flow shifts from southeasterly to easterly early this morning.
This should provide some relief for this area by the afternoon, but
will have primed the area for potential flash flooding issues going
into the weekend. A shallow cooler airmass has moved into the area
along this frontal boundary creating very low cloud coverage which
in places has reached the ground, lowering visibility to less than a
half a mile at times. If this trend continues over a large area a
Dense Fog Advisory may be issued, but patchy dense fog will be
possible through rush hour in the KC Metro and surrounding areas.
This low cloud coverage looks to stay in place throughout the day,
keeping high temperatures well below average in the low to mid 70s.
Scattered showers and drizzle will be possible throughout the area
today, with no real forcing for organized showers and storms until
early Friday morning as we move into the main rainfall/flooding
event.

Overnight tonight a more significant rainfall event will start to
set up our area, with the main impacts over central Missouri. As the
low pressure from Gordon approaches the area a stalled frontal
boundary currently in place will undergo frontogenesis along with
additional lift from an upper level shortwave approaching the area.
The result will be a strong area of upward vertical motion along
this boundary, mainly in and around the Missouri River. The
placement of this boundary does vary slightly between guidance, but
overall they have a similar trend of moderate to heavy rain occurring
Friday morning into the evening. PWAT values above 2", warm cloud
processes greater than 13kft, significant moisture convergence, and
strong upward vertical motion all point to a band of moderate
stratiform precipitation with some isolated heavier bands of
convection embedded. The only factor limiting factor in this event
from a looking like a very significant event is the lack of MUCAPE
over the region which will keep any deep layer convection to a
minimum. The concerning factor with this event is the already
saturated soils around the area from this weeks precipitation and
the long duration of 36-48hrs of continual moderate to heavy
rainfall.  This entire event will likely unfold into two periods of
the heavier rain, one Friday morning into Saturday along the frontal
boundary and the second one associated more directly to the remnants
of Gordon early Saturday morning. There is more uncertainty to the
second period as the track of the low pressure system will have
significant impacts on where the higher QPF falls. This may be where
the forecast change the most in the next 24 hours as forecast
confidence increases. During both these events all showers and
possible storms will be very efficient rainfall producers with
possible 0.5-1" rainfall rates per hour at times. Overall the
expected QPF for this event will range between 2 and 5 inches over
central Missouri. This amount of precipitation on an area with 3
hour flash flood guidance between 1-2" or lower depending on recent
rainfall will lead to possible flash and area flooding. Due to this
concern a Flash Flood Watch as been issued for late tonight through
late Saturday night for much of central Missouri.

Looking past this weekend the weather pattern shift dramatically as
upper level ridging and surface high pressure build into the area.
This will create a very nice work week with dry conditions, less
humidity, and high temperatures in the upper 70s to lower 80s.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1243 PM CDT THU SEP 6 2018

All the TAF sites with the exception of MCI are showing minor
improvement from IFR this morning to low MVFR this afternoon. MCI
is expected to lift to low MVFR around 20Z. However, all TAF
sites are expected to drop back to IFR this evening btn 00Z-02Z.
There will be the chc for some lgt ra or dz through this
afternoon and evening however, rain is expected to move in after
midnight. There is a pd of mod-hvy rain expected overnight and the
best timeframe for that looks to be btn 08Z-12Z. Vsbys are
expected to drop to 3SM-5SM in lgt showers and to 1SM-2SM in
heavier showers. Lgt showers and IFR cigs are expected to persist
aft 12Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...Flash Flood Watch from late tonight through late Saturday night
     for MOZ017-023>025-030>033-038>040-044>046-054.

&&

Discussion...Barham
Aviation...73
Hazardous weather outlook, Sep 6, 3:55 AM CDT, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
355 AM CDT Thu Sep 6 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-070900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
355 AM CDT Thu Sep 6 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Patchy dense fog will lead to reduced visibilities and hazardous
 driving conditions this morning.

 Moderate to locally heavy rains will move into the region after
 midnight. Rain totals of up to 1 inch with higher amounts will be
 possible for areas east of Route 65. This may lead to localized
 flooding and flash flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 The remnants of Tropical Storm Gordon will move through the region
 Friday and Friday night. Additional rainfall totals of 2 to 4
 inches will be possible for areas along and east of Route 65.
 Flooding and flash flooding will remain possible through early
 Saturday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 8:25 PM CDTRiver Flood WarningEAXChariton, Howard, Saline4 days
Sep 6, 12:34 AM CDTAreal Flood AdvisoryEAXRandolph6 hr
Sep 6, 3:00 AM CDTAreal Flood AdvisoryEAXHoward4 hr
Sep 6, 3:08 AM CDTFlash Flood WatchEAXAdair, Caldwell, Carroll, Chariton, Cooper, Daviess and 17 more54 hr
Sep 6, 4:27 AM CDTDense Fog AdvisoryEAXCaldwell, Cass, Clay, Clinton, Jackson, Lafayette and 2 more6 hr
Sep 6, 5:44 AM CDTAreal Flood AdvisoryEAXCooper, Henry, Howard, Pettis, Saline3 hr
Sep 6, 10:05 AM CDTRiver Flood WarningEAXCooper, Howard5 days
Sep 6, 10:49 AM CDTRiver Flood WarningEAXHoward22 hr

Nearby

River Flood Warnings in Missouri, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.